Kansas, 2025

Hail in Kansas, May 19, 2025

May 19, 2025 · NWS GLD · 3 events in 2 counties and zones

Scattered storms developed across southern portions of West Central Kansas. The strongest storms produced ping pong to tennis ball size hail north of Leoti across northern portions of Wichita county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Scattered storms developed across southern portions of West Central Kansas. The strongest storms produced ping pong to tennis ball size hail north of Leoti across northern portions of Wichita county. Another report of dime to penny size hail occurred 12 SSE of Gove in Gove county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 19, 1:43 PM CST, 1 hour 52 minutes earlier. Its key messages:

  • An isolated severe storm capable of producing quarter size hail is possible this afternoon in northwest Kansas, mainly along/south of I-70 between 3-7 pm MDT.
  • Breezy to strong northwest winds are expected during the day on Tuesday, strongest along/north of I-70 where sustained winds at 30-40 mph may gust up to 55 mph during the late morning and early afternoon.
Area forecast discussion, May 19, 1:43 PM CST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
143 PM MDT Mon May 19 2025

.KEY MESSAGES...

- An isolated severe storm capable of producing quarter size
  hail is possible this afternoon in northwest Kansas, mainly
  along/south of I-70 between 3-7 pm MDT.

- Breezy to strong northwest winds are expected during the day
  on Tuesday, strongest along/north of I-70 where sustained
  winds at 30-40 mph may gust up to 55 mph during the late
  morning and early afternoon.

&&

.SHORT TERM /THROUGH TUESDAY NIGHT/...
Issued at 110 PM MDT Mon May 19 2025

Today: A broad and somewhat complex upper level trough/low
(situated over the Rockies this morning) will progress east
across the Central and Southern Plains this afternoon into
tonight. Breezy NNW-NW winds and modest low-level cold advection
will keep rich low-level moisture south and east of the Tri-
State area today.. with surface dewpoints falling through the
40's and into the 30's this afternoon. Despite modest low-level
moisture, unimpeded insolation and moderately steep (7.5 C/km)
mid-level lapse rates will foster marginal diurnal
destabilization (~500 J/kg mlcape) over northwest Kansas this
afternoon. Marginal instability and strong cyclonic shear
vorticity (on the eastern periphery of the upper trough/low
progressing east across the region) will foster the development
of showers/storms in eastern CO and western KS this afternoon..
mainly along/south of I-70 between ~21-01Z. Modest (~25-30 kt)
effective deep-layer shear may foster occasional and/or
transient updraft organization (esp. in the presence of strong
upper forcing).. as one might infer from simulated reflectivity
forecasts via current and recent runs of the HRRR. With this in
mind, an isolated severe storm capable of producing quarter
sized hail is certainly possible.. mainly along/south of I-70
between ~21-01Z.

Tuesday: Speedy WNW flow aloft will overspread the region in
this period.. as the aforementioned upper trough/low and
associated surface low over the Central and Southern Plains
lifts NNE-N to the Central MS River Valley and Upper Midwest. A
tight 850 mb height gradient on the southwest periphery of the
low will foster 35-45 knot low-level flow over Nebraska and
adjacent portions of Kansas, where unimpeded insolation and
modest low-level cold advection will promote robust vertical
mixing during the late morning and afternoon. With this in mind,
breezy to strong northwest winds will develop over much of the
area on Tuesday, strongest along/north of I-70 where forecast
soundings suggest sustained winds ~30-40 mph. In southwest
Nebraska.. gusts may approach 55 mph during the late morning and
early afternoon. Wind of this magnitude will create difficult
travel conditions for high profile vehicles and, when combined
with low relative humidity, will foster a very high grassland
fire danger.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 140 PM MDT Mon May 19 2025

A dry WNW to NW flow regime will prevail through Thursday.. as
an upper level ridge gradually amplifies over the Rockies.
Synoptic pattern complexity noticeably increases late this week
into next weekend.. when guidance indicates that a broad upper
level low (with embedded compact lows) over New England may
retrograde toward the Great Lakes.. and shortwave energy moving
ashore the Pacific Coast (Fri) may become trapped beneath an
amplifying ridge over the Rockies and central CONUS (Sat-Sun).
Operational guidance presently suggests an above average
potential for convection over the Central Plains this weekend,
though.. given the complex nature of the synoptic pattern..
forecast confidence is low.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1100 AM MDT Mon May 19 2025

GLD: Aside from a potential for showers ~21-02Z this afternoon
(mainly south of I-70), VFR conditions will otherwise prevail
through the TAF period. 20-30 knot NW winds will decrease to
10-20 knots around or shortly after sunset this evening. If
winds become light overnight.. northwesterly low- level wind
shear may well be present. NW winds will markedly strengthen
shortly after sunrise (~12-14Z) Tuesday morning.. increasing to
25-35 knots with gusts up to 40 knots and persisting into the
afternoon.

MCK: VFR conditions will prevail through the TAF period. 15-25
knot NW winds will decrease to 10-20 knots around or shortly
after sunset this evening. If winds become light overnight..
northwesterly low-level wind shear may well be present. NW
winds will markedly strengthen shortly after sunrise (~12-14Z)
Tuesday morning.. increasing to 25-35 knots with gusts up to
40 knots and persisting into the afternoon.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

SHORT TERM...Vincent
LONG TERM...Vincent
AVIATION...Vincent
Hazardous weather outlook, May 19, 12:33 PM CST, 3 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1233 PM MDT Mon May 19 2025

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201845-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1233 PM MDT Mon May 19 2025 /133 PM CDT Mon May 19 2025/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

An isolated severe storm capable of producing quarter sized hail is
possible in northwest Kansas this afternoon, mainly along and south
of Interstate 70 between 3 PM and 7 PM MDT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

Strong northwest winds will develop over much of the area on Tuesday,
strongest along and north of Interstate 70 in Kansas and in southwest
Nebraska, where sustained winds at 30 to 40 mph may gust up to 55 mph
during the late morning and early afternoon. Wind of this magnitude
will create difficult travel conditions for high profile vehicles
and, when combined with low relative humidity during the afternoon,
will foster a very high grassland fire danger.

Severe weather may return to the area on Friday and Saturday, when
another storm system moves across the region.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe or significant weather.
We appreciate your reports, thank you!

Vincent

In the hours before

Local storm report, May 19, 1:08 PM CST, 2 hours 27 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
108 PM MDT Mon May 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     Hail             8 N Saint Francis       39.89N 101.80W
05/18/2025  M1.75 Inch       Cheyenne           KS   Public

            Delayed Entry. Social media report with
            picture of golf ball sized hail.

&&

KAK
Local storm report, May 19, 1:35 PM CST, 2 hours before
Preliminary Local Storm Report
National Weather Service Goodland KS
135 PM MDT Mon May 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     Tornado          2 NNE Kirk              39.64N 102.59W
05/18/2025                   Yuma               CO   Storm Chaser

            Delayed Entry. Social media report with
            picture of a tornado north of Kirk.
            Potential landspout.

&&

KAK
Local storm report, May 19, 1:51 PM CST, 1 hour 44 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
151 PM MDT Mon May 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     Hail             5 S Saint Francis       39.70N 101.79W
05/18/2025  M2.00 Inch       Cheyenne           KS   Public

            Delayed Entry. Social media report with
            picture of 2 inch hail on CR 15.

&&

KAK
Special weather statement, May 19, 2:39 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Goodland KS
239 PM MDT Mon May 19 2025

COZ092-KSZ027-192100-
Cheyenne County CO-Wallace KS-
239 PM MDT Mon May 19 2025

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL CHEYENNE COUNTY IN
EAST CENTRAL COLORADO AND SOUTHWESTERN WALLACE COUNTIES IN WEST
CENTRAL KANSAS THROUGH 300 PM MDT...

At 238 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Weskan, or 14 miles east of Cheyenne Wells, moving
northeast at 5 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of east central
Cheyenne County in east central Colorado and southwestern Wallace
Counties in west central Kansas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3874 10221 3887 10213 3883 10183 3870 10199
      3870 10206
TIME...MOT...LOC 2038Z 214DEG 6KT 3878 10208

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Alexander
Special weather statement, May 19, 2:46 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Goodland KS
246 PM MDT Mon May 19 2025

KSZ027-192100-
Wallace KS-
246 PM MDT Mon May 19 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN WALLACE COUNTY
THROUGH 300 PM MDT...

At 246 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Wallace, or 13 miles southeast of Sharon Springs,
moving east at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern
Wallace County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3870 10171 3873 10174 3887 10162 3882 10148
      3870 10148
TIME...MOT...LOC 2046Z 248DEG 13KT 3873 10163

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Alexander

The radar

The Goodland radar (KGLD), 79 km away, was scanning. The volume nearest the first event began at 21:35 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Wichita

When
May 19, 3:35 PM CST to 3:45 PM CST
Where
Wichita County, 10.4 mi NNE of St Theresa
Measured
2.5 in hail
Reported by
Law Enforcement
Coordinates
38.697, -101.386

Sheriff reported golf ball to tennis ball sized hail along Highway 25.

Hail, Wichita

When
May 19, 4:06 PM CST
Where
Wichita County, 9.67 mi NE of St Theresa
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
38.658, -101.317

Emergency manager relayed a report of hail up to ping pong ball in size.

Hail, Gove

When
May 19, 5:49 PM CST to 6:05 PM CST
Where
Gove County, 10.73 mi SSE of Gove
Measured
0.75 in hail
Reported by
Public
Coordinates
38.800, -100.428

A report of dime to penny size hail was relayed by the public.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1251215, 1251216, 1251217.